Federal drug regulators have decided to add a new warning to the HIV drug Invirase, indicating that it can cause abnormal heart rhythms when used together with another HIV drug, Norvir.
The new Invirase warnings, announced on October 21, come as the result of an FDA drug safety review initiated in February, after preliminary reports indicated that side effects of Invirase and Norvir could increase the risk of heart abnormalities. The abnormal heart rhythms, a condition called torsades de pointes and heart blocks, can cause fainting, lightheadedness and could lead to life-threatening irregular heart beats; a condition known as ventricular fibrillation.
FDA officials say the combination of drugs prolong the QT and PR intervals, which are indicators of heart activity seen on an electrocardiogram. Prolongation of the QT interval causes torsades de pointes, and the prolongation of the PR interval can result in heart blocks. Patients who already have underlying heart conditions are considered to be at greater risk of Invirase heart problems.
In addition to the label warning, there will also be a medication guide that explains the risks to patients. The agency advises that neither drug should be given to patients who are already taking medications which have been identified as causing QT interval prolongation, including Class IA and Class III antiarrhythmic drugs. The drugs should also not be given to patients with a history of QT interval prolongation.
Invirase (saquinavir) is an antiretroviral medication manufactured by Genentech, which is a subsidiary or Roche AG. The drug was first approved in 1995. It is often used in combination with Abbott Laboratories’ Norvir (ritonavir), another antiretroviral drug approved by FDA in 1996.
Both HIV drugs are classed as protease inhibitors, which prevent viral replication. Norvir is generally used specifically to boost Invirase’s abilities to combat the replication of HIV in the body.